Michigan, 2021Flash Flood and Damaging Wind in Michigan, July 24, 2021
July 24, 2021 · NWS APX · 2 events in 2 counties and zones
5-4+ of rainfall with reported flash flooding in Traverse City. A second round of storms initiated along a cold front advancing across northern Michigan during the afternoon, eventually producing damaging wind gusts in Alpena.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Morning convection aided by a wave progressing overhead trained over a stretch of NW lower MI from Leelanau county to Kalkaska county, producing a swath of 2.5-4+ of rainfall with reported flash flooding in Traverse City. A second round of storms initiated along a cold front advancing across northern Michigan during the afternoon, eventually producing damaging wind gusts in Alpena. These winds brought several trees down in Washington Avenue Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 4:36 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 24, 4:36 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
536 AM EDT Sat Jul 24 2021
.NEAR TERM...(Today through Tonight)
Issued at 232 AM EDT Sat Jul 24 2021
Impactful weather: Showers and thunderstorms. Severe storms possible
with damaging winds being the primary threat, and to a lesser
degree, large hail.
Pattern synopsis and forecast:
Shallow upper ridging was pressing east of nrn Michigan early this
morning, while shortwave troughing was working it's way across srn
Canada and the nrn Plains. This wave was aiding in deep sfc low
pressure in far nrn Manitoba, which had a trailing cold front back
through MN/SD. A warm front extended SE of the low pressure through
the western Great Lakes. While the greatest instability was within
the warm sector east of the cold front and south of the warm front,
elevated instability off 200-600j/kg was over nrn Michigan with less
than impressive 25-30kt 0-6km effective bulk shear. Not really a
good setup for anything severe/organized, but enough for some
isolated to scattered thunderstorms in eastern upper.
The shortwave trough will press through our neck of the woods today
into this evening, with the warm front lifting through this morning,
with decent forcing (strongest in eastern upper) from upper jet
divergence and theta-e convergence, resulting in a period of showers
and some thunderstorms. Again, not looking for anything severe, and
best coverage in eastern upper. Then as typically can be the case,
things become a little more nebulous. Still looking like some fairly
extensive cloudiness will inhibit good diurnal heating (latest
guidance really wanted to bring high temperature down into the upper
half of the 70s in many places today). That said, considering it's
late July, good a decent enough feeling that even some marginal
clearing will bring in warmer conditions, and kept high temperatures
in the lower 80s most areas. This will result in several hundred to
1500j/kg of ML/MUCAPE (greatest in the SE third of the CWA, and
least north of M-68, including eastern upper. Wind fields do
increase as well, with 0-6km effective bulk shear maybe in the 35 to
40 knot range. Much more favorable for organized storms, and we
remain in a slight chance for severe in that SE third of the CWA,
and a marginal elsewhere. The primary threat continues to be
damaging winds, and to a lesser degree, large hail, and to an even
smaller degree, maybe a tornado in nrn lower/more so NE lower.
Strongest activity is still expected this afternoon into early this
evening, before the cold front passes, and drier air/clearing and
diminishing instability arrive. Could even see some patchy fog in
low lying areas.
High temperatures will largely be in the upper 70s to lower half of
the 80s, with lows tonight in the upper 50s to lower half of the
60s.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 232 AM EDT Sat Jul 24 2021
...Very Warm and Less Humid...
High impact weather: None is expected.
Weak surface high pressure and steady to slowly rising heights aloft
are expected to lead to rain free but very warm conditions through
the short term. Highs in the mid and upper 80s with lows in the
upper 50s and low 60s. Humidity levels will be down though with
dewpoints generally in the more comfortable 50s.
.LONG TERM...(Monday night through Friday)
Issued at 232 AM EDT Sat Jul 24 2021
...Continued Very Warm with Periodic Rain Chances...
High impact weather potential: Low at this time but stronger
thunderstorms are a possibility Tuesday into Wednesday.
A large upper level ridge encompassing much of the western and
central states leaves a northwest flow aloft across the Great Lakes
region. Periodic short waves moving through this flow will bring
occasional chances for showers and thunderstorms across the region,
mainly Monday night into Thursday and especially Tuesday and
Wednesday. Temperatures will continue to be well above normal
(especially as far as daytime highs) with perhaps not as warm
conditions arriving toward the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 532 AM EDT Sat Jul 24 2021
A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring a few rounds of
showers and thunderstorms to the airports, and a period of gusty
southerly winds this afternoon. There is also a chance for some
severe storms, with damaging winds being the primary threat, and
to a lesser degree, large hail. Winds shift more westerly tonight,
with drier air sweeping into the region, ending rainfall chances.
CIGS will lower into a period of MVFR/IFR this morning, before
returning to VFR later today through tonight.
&&
.MARINE...
Issued at 232 AM EDT Sat Jul 24 2021
A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring showers and
thunderstorms to most nearshore waters, along with the possibility
of low end advisory southerly wind speeds today, before shifting
more westerly tonight into Sunday. Will go ahead and issue an
advisory for much of Lake Michigan and portions of Lake Huron. The
next chance of showers and storms arrives Monday night into Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
342-344>346.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jul 24, 2:15 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
315 AM EDT Sat Jul 24 2021
MIZ016>018-020>036-041-042-086>088-095>099-250715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
315 AM EDT Sat Jul 24 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today into early this evening
across northern Michigan, and there is a chance that some storms
become severe, with damaging winds being the primary threat, and
to a lesser degree large hail. The greatest threat for severe
storms will be along and south of a line from Cadillac to Alpena.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
315 AM EDT Sat Jul 24 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms are expected today into this evening, and there is
a chance that some storms become severe, with damaging winds being
the primary threat, and to a lesser degree large hail. The best
chance will be over portions of Lake Huron, south of Alpena.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 24, 7:17 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Gaylord MI
817 AM EDT Sat Jul 24 2021
MIZ020-241315-
Leelanau MI-
817 AM EDT Sat Jul 24 2021
...Thunderstorms with heavy rain impacting portions of Leelanau
County...
Doppler radar indicated persistent thunderstorms with heavy rain
over western and northern Leelanau County this morning. Radar
estimates of 2 inches of rain or greater were seen from Glen Arbor
to Leland to Northport. In the Northport area, a spotter measured
2.42 inches of rain.
Rainfall should become less heavy over the next hour. However,
these rainfall amounts may be enough to produce minor flooding.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor flooding possible in places that drain poorly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4495 8606 4494 8602 4500 8595 4498 8584
4505 8581 4511 8573 4515 8570 4524 8553
4524 8551 4523 8550 4491 8558 4479 8608
4493 8610
TIME...MOT...LOC 1211Z 240DEG 49KT 4492 8581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JZLocal storm report, Jul 24, 7:25 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
825 AM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 3 W OMENA 45.06N 85.65W
07/24/2021 M2.42 INCH LEELANAU MI COCORAHS
COCORAHS STATION MI-LL-1 NORTHPORT 5.0 SSW.
&&Flash Flood, Grand Traverse
- When
- July 24, 8:12 AM EST
- Where
- Grand Traverse County, 1.47 mi SSW of Traverse City to 1.48 mi SSW of Traverse City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.750, -85.630
Flooding at 14th St and Veterans Dr in Traverse City.
Thunderstorm Wind, Alpena
- When
- July 24, 3:28 PM EST
- Where
- Alpena County, 0.85 mi SW of Alpena
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 45.060, -83.460
Several trees down in Washington Avenue Park. Social media pictures included uprooted trees and a blown over portable toilet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, July 24 to 28, 20218 deaths · 10 injured · $871,000 · 1 in hail · 24 events
- Excessive Heat in Oklahoma, July 24 to 31, 202145 injured · 16 events
- Tornadoes and Flash Flooding in Michigan, July 24, 2021$15 million · EF1 · 29 events
- Lightning Strike in Florida, July 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, July 24, 20211 death · 1 event
- Flash Flooding and Flood in Arizona, July 24 to 27, 2021$7.7 million · 10 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 26, 2021$364,000 · 57 kt wind · 14 events
- Damaging Winds in Michigan, July 24, 2021$350,000 · 61 kt wind · 3 events
- Debris Flows and Hail in Colorado, July 24, 2021$205,000 · 1 in hail · 9 events
- Heat in Mississippi, July 24 to 31, 202122 events
- Flash Flood and Heavy Rain in Virginia, July 24 to 25, 2021$25,000 · 2 events
- Heat in Tennessee, July 24 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976361, 976359.